West Virginia, 2023

High Wind in West Virginia, March 4, 2023

March 4, 2023 · NWS LWX · 6 events in 6 counties and zones

An area of low pressure and strong cold front crossed the area, with a prolonged period of strong gradient winds developing in wake of the front.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An area of low pressure and strong cold front crossed the area, with a prolonged period of strong gradient winds developing in wake of the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 3, 9:19 PM EST, 6 hours 20 minutes earlier.

Area forecast discussion, Mar 3, 9:19 PM EST, 6 hours 20 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
919 PM EST Fri Mar 3 2023

.SYNOPSIS...
Strong low pressure is deepening over the Ohio Valley. Another
area of low pressure is now developing off the Carolina coast.
The coastal low will track off to our northeast on Saturday.
Strong winds are expected in its wake. High pressure will then
build overhead for Sunday into Monday. The next cold front
crosses through the area by the first half of Tuesday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...

920 PM Update: The leading shield of precipitation is slowly
moving through the area but may actually be an hour or two ahead
of anticipated dissipation later tonight. Temperatures have
slowly risen above freezing across most areas aside from some of
the far northwestern zones. An additional light glaze of ice is
possible before midnight for those areas with a plain cold rain
expected elsewhere before the low pressure system pivots
further northeast. Winds have increased over the last several
hours as the pressure gradient tightens. After a brief lull just
after midnight, another surge will pick up for the early
morning hours on Saturday. As the warm front continues to lift
northward tonight, temperatures will continue to climb,
especially for areas east of the Allegheny Front. Areas of
patchy fog remain possible through the morning hours as well.

Previous Discussion Follows:

Precipitation, and possibly remnant convection, attendant to the
main trough and low will cross the area this evening into the
early overnight hours. Will have to monitor low level stability,
but at this time it appears the convection will stratify, or at
least become elevated in nature, as it crosses the mountains.
However, there could be some thunder, as well as heavier rain
rates that may cause isolated minor hydro issues. Precipitation
will exit pretty quickly after midnight as the final line of
showers traverses the region. However, upslope rain and snow
showers develop west of the Allegheny Front behind the frontal
passage. Westerly winds will also become quite strong overnight,
and a High Wind Warning has been issued for the higher
elevations as a result that will continue into Saturday (more
details on that below).

Temperatures will rise through the night tonight, especially
near and east of I-95 where the wedge front will likely push back
inland as the coastal low moves by to our south.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Low pressure will be strengthening off the New England coast
Saturday with strong pressure rises as high pressure approaches
from the Midwest. Strong to locally damaging westerly winds are
expected, especially in the mountains. Guidance continues to
depict a favorable setup for a potential downslope windstorm
setup. Stable layer exists right above the top of the ridges out
west with strong flow within that layer. This could bring down
some impressive wind gusts up to 60mph, especially along and just
east of the ridges. Some gusts up to 50 mph are possible
eastward to the Chesapeake, especially north of the I-66
corridor. A Wind Advisory was issued for these areas to cover
this threat. Still looks a little more marginal compared to the
mountains, but confidence did increase throughout the day today
compared to last night. Skies will gradually clear, with the
airmass still warm enough to support highs in the upper 40s and
50s. Upslope snow showers will wind down with only minor
accumulations expected.

Winds will gradually taper off into Saturday evening, with
headlines ending. Winds on Saturday night actually go nearly
calm as high pressure approaches from the.

High pressure will build overhead Sunday with above normal
temperatures expected.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Upper level ridging and high pressure will be located over much of
the eastern US at the beginning of the workweek continuing the
warming trend from the weekend. Dry and mild conditions are expected
throughout the day as southerly winds remain light. Afternoon high
temperatures will be in the 60s for most with those at higher
elevations staying in the mid to upper 50s. Cloud cover and
precipitation chances increase overnight into Tuesday morning as an
area of low pressure and associated cold front approach the area
from the Ohio River Valley. Most of the moisture associated with the
low will pass to the north of the forecast area keeping the highest
PoPs confined to the northern portions of the forecast area. Gusty
northwesterly winds behind the frontal passage on Tuesday will
possibly contribute to upslope showers along the Alleghenies
throughout the day.

Dry conditions return by Tuesday afternoon in the wake of the cold
front with high temperatures in the 50s to 60s. Those west of the
Blue Ridge will have high temperatures in the 40s to 50s.
Northwesterly winds Wednesday and Thursday will lead to below normal
temperatures with otherwise dry and mild conditions expected.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
Moderate showers will continue across the majority of the
terminals tonight before dissipating by 05z to 06z. A rumble of
thunder cannot be ruled out across the northern most terminals
(MRB, IAD, BWI, MTN). There will also likely be LLWS tonight as
a strong low level jet moves overhead, although surface
easterly winds could be gusty as well.

Conditions will improve back to VFR on Saturday, but winds will
pick up significantly in the wake of this system. Gusts of
40-50 kt are expected in westerly flow during this time. The
only exception is CHO, which may be more in the 20-30 kt range.

Winds taper off on Saturday night with continued VFR conditions
into Sunday.

VFR conditions are expected Monday and Tuesday. Light precipitation
may lead to brief periods of sub VFR conditions Monday night into
Tuesday morning with gusty winds expected Tuesday in the wake of a
cold front.

&&

.MARINE...
Complex period of differing surges of winds over the next 24
hours. An area of low pressure is sliding by to our NW with
a coastal low developing off the Carolina coast which will slide
northeast along the Delmarva into Saturday. Gale Warnings are in
effect for all of the waters aside from the northern Tidal
Potomac.

SCAs may continue into Saturday night, but guidance has trended
faster with winds decreasing. High pressure will be closer by on
Sunday now, and the potential for SCAs looks marginal at best.

Southerly winds will likely stay below SCA criteria on Monday. A
cold front will pass over the area Monday night into Tuesday with
gusty Northwesterly winds expected in its wake. Winds will likely be
SCA criteria Tuesday with gusts possibly nearing gale force.

&&

.TIDES/COASTAL FLOODING...
Persistent east to southeast winds will increase tonight in
lieu of a warm front and ahead of a cold front. Anomalies will
nearly double later tonight, resulting in widespread minor to
localized moderate tidal flooding. Winds will be quite strong.
Tidal flooding will peak tonight into early Saturday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 9 AM EST Saturday for DCZ001.
     Wind Advisory from 10 AM to 3 PM EST Saturday for DCZ001.
MD...Coastal Flood Advisory until 9 AM EST Saturday for MDZ014.
     Wind Advisory from 10 AM to 3 PM EST Saturday for MDZ004>006-
     008-011-013-014-016>018-503>508.
     Ice Storm Warning until 11 PM EST this evening for MDZ001-501.
     High Wind Warning until 4 PM EST Saturday for MDZ001-501-502.
     Wind Advisory from 7 AM to 3 PM EST Saturday for MDZ003.
     Coastal Flood Advisory until 4 AM EST Saturday for MDZ016-018.
     Coastal Flood Advisory until 3 AM EST Saturday for MDZ017.
VA...Wind Advisory from 10 AM to 3 PM EST Saturday for VAZ052>054-
     501-505-506.
     High Wind Warning until 4 PM EST Saturday for VAZ503-504-507.
     Wind Advisory from 7 AM to 3 PM EST Saturday for VAZ025>031-
     508.
     Coastal Flood Advisory until 4 AM EST Saturday for VAZ057.
     Coastal Flood Advisory from 2 AM to 8 AM EST Saturday for
     VAZ054.
WV...Ice Storm Warning until 11 PM EST this evening for WVZ503.
     High Wind Warning until 4 PM EST Saturday for WVZ501>506.
     Wind Advisory from 7 AM to 3 PM EST Saturday for WVZ050>053-
     055.
MARINE...Gale Warning until 6 PM EST Saturday for ANZ530>534-536>543.
     Small Craft Advisory until 4 AM EST Saturday for ANZ535.
     Gale Warning from 4 AM to 6 PM EST Saturday for ANZ535.

&&

SYNOPSIS...ADS
NEAR TERM...CJL/ADM
SHORT TERM...CJL
LONG TERM...AVS
AVIATION...AVS/CJL/ADM
MARINE...AVS/CJL
TIDES/COASTAL FLOODING...KLW
Hazardous weather outlook, Mar 3, 10:51 PM EST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1051 PM EST Fri Mar 3 2023

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-050400-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1051 PM EST Fri Mar 3 2023

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A Gale Warning is in effect for Maryland's Chesapeake Bay and
portions of the tidal Potomac River tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Gale Warning remains in effect for all waters through Saturday
afternoon.

A Wind Advisory is in effect for areas along and east of the I-95
corridor north of Stafford County, Virginia.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-050400-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1051 PM EST Fri Mar 3 2023

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A High Wind Warning is in effect for the northern Virginia Blue
Ridge.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A High Wind Warning remains in effect for the northern Virginia
Blue Ridge through Saturday afternoon.

A Wind Advisory is in effect for areas along and north of the I-66
corridor through Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-050400-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1051 PM EST Fri Mar 3 2023

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A High Wind Warning is in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The High Wind Warning remains in effect through Saturday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Please report wind damage to the National Weather Service
according to standard operating procedures.

DHOF

In the hours before

Local storm report, Mar 3, 10:09 PM EST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1009 PM EST FRI MAR 03 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     FREEZING RAIN    4 SE ACCIDENT           39.58N  79.28W
03/03/2023  M0.30 INCH       GARRETT            MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX2300578

ADM
Local storm report, Mar 3, 11:54 PM EST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1154 PM EST FRI MAR 03 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     NON-TSTM WND DMG 3 NW FRIENDSVILLE       39.69N  79.45W
03/03/2023                   GARRETT            MD   TRAINED SPOTTER

            NUMEROUS TREES BLEW DOWN IN THE FRIENDSVILLE AREA.

&&

EVENT NUMBER LWX2300579

DH
Local storm report, Mar 4, 1:40 AM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
140 AM EST SAT MAR 04 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     NON-TSTM WND GST 4 NNE DEER PARK         39.47N  79.29W
03/04/2023  M61 MPH          GARRETT            MD   MESONET

            A WIND GUST OF 53 KNOTS (61 MPH) WAS MEASURED BY A
            MESONET ON TURKEY NECK ROAD.

&&

EVENT NUMBER LWX2300580

DH
Local storm report, Mar 4, 3:06 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
306 AM EST SAT MAR 04 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     NON-TSTM WND GST 6 WNW STREBY            39.11N  79.34W
03/04/2023  M59 MPH          GRANT              WV   MESONET

&&

EVENT NUMBER LWX2300581

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Western Pendleton

When
March 4, 3:39 AM EST
Where
Western Pendleton forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.681, -79.351 (the zone’s center; the record gives no point)

A trained spotter located 2 miles south of Riverton measured a peak wind gust of 61 mph at 0339 local standard time.

High Wind, Western Grant

When
March 4, 5:50 AM EST
Where
Western Grant forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
39.105, -79.196 (the zone’s center; the record gives no point)

A mesonet station located 6 miles west-northwest of Streby measured a peak wind gust of 69 mph at 0550 local standard time.

High Wind, Eastern Mineral

When
March 4, 6:30 AM EST
Where
Eastern Mineral forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
COOP Observer
Coordinates
39.415, -78.944 (the zone’s center; the record gives no point)

A mesonet station located 2 miles west-northwest of Reeses Mill measured a peak wind gust of 61 mph at 0630 local standard time.

High Wind, Hardy

When
March 4, 6:44 AM EST
Where
Hardy forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.008, -78.858 (the zone’s center; the record gives no point)

A mesonet station located 1 mile northeast of Lost River measured a peak wind gust of 64 mph at 0644 local standard time.

High Wind, Western Mineral

When
March 4, 8:00 AM EST
Where
Western Mineral forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
COOP Observer
Coordinates
39.415, -78.944 (the zone’s center; the record gives no point)

A COOP observer in Keyser measured a peak wind gust of 72 mph at 0800 local standard time.

High Wind, Eastern Pendleton

When
March 4, 10:00 AM EST
Where
Eastern Pendleton forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.681, -79.351 (the zone’s center; the record gives no point)

A trained spotter located 2 miles west-southwest of Deer Run measured a peak wind gust of 66 mph at 1000 local standard time.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2023Every state in 2023This day in weather historyWarnings in West Virginia, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090264, 1090260, 1090262, 1090259, 1090261, 1090263.